Minnesota, 2005

Damaging Winds in Minnesota, July 21, 2005

July 21, 2005 · NWS FSD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 8:10 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 8:10 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT WED JUL 20 2005

.DISCUSSION...
TEMPORARILY WEAKENING MCS SCNTRL SD APPEARS TO BE IN RESPONSE TO MID
LVL WAVE MOVG EWD THRU WRN SD ATTM. THIS WAVE SHOULD TAP INTO VERY
MOIST CONVERGENT LOW LVL BOUNDARY THRU SRN CWA TNGT WITH NEW DVLPMT
EXPCD ESP ALG MISSOURI VALLEY. LAPSE RATES ABV 750 MB VERY STEEP...
SO ANY CONVECTION THAT BREAKS THRU CAP COULD BE SEVERE WITH STG
WINDS PSBL IN SRN CWA WHERE INVERSION IS MOST SHALLOW. SO WENT TSTMS
LIKELY IN SRN CWA DURG NGT WITH A SVR STORM PSBL. LESSER CHCS TO N
AWAY FM LWR LVL BOUNDARY. MADE THESE WX ADJ TO PREV FCST...BUT TEMPS
AND WINDS LOOK GOOD FOR NOW.

RYRHOLM

PREV DISC...
MAIN FCST CHALLENGE TONIGHT IS CONVECTION CHCS ONCE AGAIN. MODELS
ARE CONSISTENT IN SHOWING A SHORTWV MOVG INTO THIS FA BY EVENING.
HOWEVER ATTM...IT IS DIFFICULT TO FIND ON THE WV AND VIS IMAGERY. IF
IT IS INDEED REAL...IT SHOULD BE IN SW SD AND NE WY RIGHT NOW. AT
ANY RATE IT IS WORTH CHC POPS ACROSS THE SRN CWFA...WITH SLIGHT CHCS
EARLY IN THE NORTH. VERY STRONG LATERAL W TO E THTE RIDGING AND
POSITIVE ADVECTION IS EVIDENT...ALONG WITH HIGH LOW LVL MSTR AND
FRONTOGENESIS...LIFT...AND SPEED CONVERGENCE WITH THE LOW LVL JET.
AND OF COURSE THERE IS A FOCUS WITH THE SFC WIND SHIFT TRYING TO
OOZE SWD. INTERESTINGLY AT 03Z...THE 40KM NAM SHOWS A STRONG AREA OF
1000-850MB MSTR CONV ALONG I 90...AND IN THE EXTREME SRN PART OF THE
FA CLOSER TO THE WIND CONVERGENCE. THIS AREA THEN CONSOLIDATES
ACROSS OUR ENTIRE SOUTH AT 06Z. THE ONLY FLY IN THE OINTMENT IS
EXTREMELY WARM H7 TEMPS OF +14C TO +16C PER ACARS SNDGS IN THE
SOUTH...AND THE WAVE COMING ACROSS TONIGHT IS MUCH WEAKER THAN LAST
NIGHTS WAVE. SO NOT SURE IF WE CAN OVERCOME THE WARM MID LYR OR
NOT. FINALLY...SLOWED DOWN THE FCST NAM WIND SHIFT LINE PER CURRENT
OBS.

ANY CONVECTION THAT MAY DEVELOP DURING THE OVERNIGHT HOURS WILL BE
OUT OF THE AREA BY 12Z THURSDAY MORNING...THEN DRY AND HUMID ONCE
AGAIN FOR THE MOST OF THE DAY ON THURSDAY.  TEMPERATURES LOOK TO BE
SIMILAR TO TODAYS...IN THE UPPER 80S TO LOW 90S.  ANOTHER IN A
SERIES OF WAVES RIDING OVER THE UPPER LEVEL RIDGE WILL MOVE INTO THE
REGION FOR THE OVERNIGHT HOURS OF THURSDAY INTO FRIDAY...AND THOUGH
WE HAVE INCLUDED POPS FOR THE TIME PERIOD...AM NOT THAT IMPRESSED
WITH THE DYNAMICS AT THIS TIME.  NEVERTHELESS...THERE WILL BE SOME
CAA BEHIND THIS SYSTEM ON FRIDAY...KEEPING TEMPERATURES FROM RISING
MUCH OVER THURSDAYS HIGHS...AND EVEN POSSIBLY KNOCKING DOWN TEMPS A
COUPLE OF DEGREES OVER FAR EASTERN ZONES.  WITH WARMER AIR BEING
ADVECTED INTO THE REGION FRIDAY NIGHT...SOME OF THE MODELS ARE
INTRODUCING SOME SLIGHT POPS FOR THAT TIME PERIOD...BUT I DID NOT
INCLUDE ANYTHING AS IT SEEMS THAT THE BEST ENERGY IS TO THE NORTH.
STILL LOOKING FOR A HOT WEEKEND...THOUGH GUIDANCE IS NOW TRENDING
LOWER FOR HIGHS ON SATURDAY.  I KEPT TEMPERATURES SIMILAR TO WHAT WE
HAVE BEEN ADVERTISING FOR THE PAST SEVERAL DAYS...THOUGH LOWERING
THEM A DEGREE OR SO.  WE MAY HAVE TO COOL THEM SLIGHTLY MORE IF
MODELS CONTINUE WITH THEIR CURRENT TREND.

AM NOW FAIRLY CONFIDENT THAT A FRONTAL SYSTEM WILL MAKE IT THROUGH
THE REGION FOR THE BEGINNING OF NEXT WEEK AS MODELS HAVE BEEN
PROGGING THIS SCENARIO FOR SEVERAL RUNS NOW.  KEPT SLIGHT POPS IN
THE MONDAY NIGHT PERIOD TO ACKNOWLEDGE PASSAGE OF THIS FRONT...THEN
COOLER AND DRY FOR TUESDAY AND WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MF/JM
Hazardous weather outlook, Jul 20, 8:31 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT WED JUL 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
931 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST ACROSS THE
AREA...ESPECIALLY SOUTH OF INTERSTATE 90 FROM LATE THIS EVENING
THROUGH OVERNIGHT. THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE
ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA INTO NORTHWEST IOWA
AFTER MIDNIGHT. THE PRIMARY THREAT WOULD BE STRONG THUNDERSTORM
WINDS...EITHER FROM DOWNBURSTS OR OUTFLOW BOUNDARIES. DUE TO VERY
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE...THE LARGE HAIL
THREAT IS MINIMAL...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEAK LOW PRESSURE MOVING ACROSS THE AREA FROM THE NORTHWEST MAY
BRING SCATTERED THUNDERSTORMS THURSDAY NIGHT. ISOLATED STORMS MAY
PRODUCE LARGE HAIL OR DAMAGING WINDS.

VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT
INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF
SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105
NEAR THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT ALONG THE
MISSOURI
VALLEY IN SOUTH DAKOTA...AND IN FAR NORTHEAST NEBRASKA AND
NORTHWEST IOWA
AFTER 2 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jul 20, 6:46 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 SSE HERRICK           43.05N 99.15W
07/19/2005  0.75 INCH        GREGORY            SD   PUBLIC

1235 AM     TSTM WND GST     ALPENA                  44.18N 98.37W
07/20/2005  60 MPH           JERAULD            SD   TRAINED SPOTTER

0100 AM     TSTM WND DMG     5 S DE SMET             44.31N 97.55W
07/20/2005                   KINGSBURY          SD   PUBLIC

            WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE

0108 AM     TSTM WND DMG     10 NNE ARTESIAN         44.14N 97.85W
07/20/2005                   MINER              SD   PUBLIC

            2-3 INCH BRANCHES BROKE

0115 AM     TSTM WND GST     5 W CARTHAGE            44.17N 97.81W
07/20/2005  60 MPH           MINER              SD   PUBLIC

            CROP DAMAGE AND BROKE BRANCHES

&&

BT
Local storm report, Jul 20, 6:47 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 SSE HERRICK           43.05N 99.15W
07/19/2005  0.75 INCH        GREGORY            SD   PUBLIC

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     ALPENA                  44.18N 98.37W
07/20/2005  60 MPH           JERAULD            SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

0100 AM     TSTM WND DMG     5 S DE SMET             44.31N 97.55W
07/20/2005                   KINGSBURY          SD   PUBLIC

            WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE

0108 AM     TSTM WND DMG     10 NNE ARTESIAN         44.14N 97.85W
07/20/2005                   MINER              SD   PUBLIC

            2-3 INCH BRANCHES BROKE

0115 AM     TSTM WND GST     5 W CARTHAGE            44.17N 97.81W
07/20/2005  60 MPH           MINER              SD   PUBLIC

            CROP DAMAGE AND BROKE BRANCHES

0224 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  58 MPH           MINNEHAHA          SD   ASOS

0225 AM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
07/20/2005                   MINNEHAHA          SD   TRAINED SPOTTER

            TREE DOWN ON HOUSE AT PENITENTARY.

0233 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  55 MPH           MINNEHAHA          SD   TRAINED SPOTTER

            SMALL TREE LIMBS...AROUND 2INCHES...DOWN.

0525 AM     HAIL             HUBBARD                 42.39N 96.59W
07/20/2005  0.88 INCH        DAKOTA             NE   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH ALSO IN HUBBARD.

&&

BT
Local storm report, Jul 20, 6:52 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 SSE HERRICK           43.05N 99.15W
07/19/2005  0.75 INCH        GREGORY            SD   PUBLIC

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     ALPENA                  44.18N 98.37W
07/20/2005  60 MPH           JERAULD            SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

0100 AM     TSTM WND DMG     5 S DE SMET             44.31N 97.55W
07/20/2005                   KINGSBURY          SD   PUBLIC

            WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE

0108 AM     TSTM WND DMG     10 N ARTESIAN           44.15N 97.92W
07/20/2005                   SANBORN            SD   PUBLIC

            2-3 INCH BRANCHES BROKE

0115 AM     TSTM WND GST     5 W CARTHAGE            44.17N 97.81W
07/20/2005  60 MPH           MINER              SD   PUBLIC

            CROP DAMAGE AND BROKE BRANCHES

0224 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  58 MPH           MINNEHAHA          SD   ASOS

0225 AM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
07/20/2005                   MINNEHAHA          SD   TRAINED SPOTTER

            TREE DOWN ON HOUSE AT PENITENTARY.

0233 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  55 MPH           MINNEHAHA          SD   TRAINED SPOTTER

            SMALL TREE LIMBS...AROUND 2INCHES...DOWN.

0525 AM     HAIL             HUBBARD                 42.39N 96.59W
07/20/2005  0.88 INCH        DAKOTA             NE   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH ALSO IN HUBBARD.

&&

BT
Local storm report, Jul 20, 8:10 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     NNW FEDORA              44.01N 97.79W
07/20/2005  60 MPH           MINER              SD   TRAINED SPOTTER

            CROP DAMAGE

&&

BT

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
July 21, 12:30 AM CST
Where
Cottonwood County, Bingham Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.900, -95.050

Thunderstorm winds caused tree damage, including 2 inch diameter branches blown down.

Thunderstorm Wind, Cottonwood

When
July 21, 2:45 AM CST
Where
Cottonwood County, 2 mi N of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -95.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465389, 5465388.